Ibuprofen Induced Granulomatous Interstitial Nephritis

Meeting: Hospital Medicine 2012, April 1-4, San Diego, Calif.

Abstract number: 97985

Case Presentation:

A 66–year–old Caucasian woman presented to outpatient clinic with the complaints of generalized weakness, nausea, headaches and hiccups of three weeks duration. One day before the onset of her symptoms she was outside in hot weather at a flea market. Since then her symptoms gradually worsened. On examination her mucous membranes were dry and blood pressure was 100/60 mm Hg. In the clinic her blood work revealed creatinine 11.6 mg/dL ( baseline creatinine 1.2 mg/dL), blood urea nitrogen of 87 mg/dL, potassium of 7.5 mmol/L and bicarbonate of 13 mmol/L. Fractional excretion of sodium was 16%. She was admitted to hospital and was started on intravenous fluids with bicarbonate and insulin to lower the potassium. Her urine output in the next 24 h was 3 L. Her co morbidities included benign essential hypertension, gastro esophageal reflux disease and bilateral knee osteoarthritis. Her medication included lisinopril and omeprazole, which she had been taking for the last two years. She also took ibuprofen in the previous four weeks on almost a daily basis for headaches. Her urine analysis revealed specific gravity of 1.003, negative proteins and 97 white blood cells/hpf (12% eosinophils). CBC showed no eosinophilia. After 48 h, her creatinine was 9.6 mg/dL. Renal biopsy was done. Her creatinine slowly fell and she was discharged with creatinine of 4.9 mg/dL. Renal biopsy showed acute interstitial nephritis with granulomatous changes. Tuberculosis and sarcoid evaluations were unremarkable, ANCA was negative. Two weeks post discharge her creatinine increased again to 7.9mg/dL. At that time oral prednisone was started and creatinine fell to 2 mg/dL while she continues on a tapering course of steroids.

Discussion:

In our patient granulomatous interstitial nephritis (GIN) secondary to ibuprofen caused acute renal failure without proteinuria. GIN is a rare treatable histological diagnosis which is present in 0.5 % of native renal biopsies. It can be associated with medications, infections, sarcoidosis, and Wegener’s granulomtosis and also seen in an idiopathic form. Implicated medicines include anticonvulsants, antibiotics, diuretics, and non steroidal anti–inflammatory drugs although ibuprofen alone has rarely been implicated as the cause of GIN. Retrospective studies suggest good prognosis when GIN is treated with steroids.

Conclusions:

This case highlights the importance of kidney biopsy in diagnosis and subsequent initiation of appropriate treatment with steroids based on the kidney biopsy results. Also Ibuprofen which is commonly used NSAID can cause graulomatous interstial nephritis which is very reposnsive to steroid treatment.

To cite this abstract:

Holley J, Toor M. Ibuprofen Induced Granulomatous Interstitial Nephritis. Abstract published at Hospital Medicine 2012, April 1-4, San Diego, Calif. Abstract 97985. Journal of Hospital Medicine. 2012; 7 (suppl 2). https://www.shmabstracts.com/abstract/ibuprofen-induced-granulomatous-interstitial-nephritis-2/. Accessed November 15, 2019.

« Back to Hospital Medicine 2012, April 1-4, San Diego, Calif.